- Aspirin poisoning can occur rapidly after taking a high dose or develop gradually after taking low doses repeatedly.
- Symptoms may include ringing in the ears, nausea, vomiting, drowsiness, confusion, and rapid breathing.
- The diagnosis is based on blood tests and the person's symptoms.
- Treatment involves giving activated charcoal by mouth or stomach tube, giving fluids and bicarbonate by vein, and, for severe poisoning, undergoing hemodialysis.
(See also Overview of Poisoning.)
Acute aspirin poisoning
Ingestion of aspirin and similar drugs (salicylates) can lead to rapid (acute) poisoning due to an overdose. The dose necessary to cause acute poisoning, however, is quite large. A person weighing about 150 pounds would have to consume more than thirty 325-miligram tablets to develop even mild poisoning. An acute aspirin overdose, therefore, is seldom accidental, but concentrated salicylate products intended to be applied to the skin, such as oil of wintergreen, do cause accidental poisonings.
Gradual aspirin poisoning
Gradual aspirin poisoning can develop unintentionally by taking aspirin repeatedly at much lower doses. Children with fever who are given only slightly higher than the prescribed dose of aspirin for several days may develop poisoning, although children are rarely given aspirin to treat fever because they could develop Reye syndrome. None of the over-the-counter cough and cold preparations sold in the United States for children contains aspirin; most contain either acetaminophen or ibuprofen.
Adults, many of them elderly, can develop poisoning gradually after several weeks of use. The dosage of aspirin recommended for people with coronary artery disease to reduce the risk of heart attack (1 baby aspirin, ½ of an adult aspirin, or 1 full adult aspirin daily) is too small to cause gradual poisoning.
Poisoning with salicylates other than aspirin
The most toxic form of salicylate is oil of wintergreen (methyl salicylate). Methyl salicylate is a component of products such as liniments and solutions used in hot vaporizers. A young child can die from swallowing less than 1 teaspoonful of pure methyl salicylate. Far less toxic are over-the-counter products containing bismuth subsalicylate (used to treat infections of the digestive tract), which can cause poisoning after several doses.
Did You Know...
In acute aspirin poisoning, the first symptoms are usually
- Nausea and vomiting
- Rapid or deep breathing
- Ringing in the ears
Later, if poisoning is severe, the person can develop light-headedness, fever, drowsiness, hyperactivity, confusion, seizures, destroyed muscle tissue (rhabdomyolysis), kidney failure, and difficulty breathing.
In gradual aspirin poisoning, symptoms develop over days or weeks. The most common symptoms are
- Subtle confusion
Light-headedness, rapid breathing, shortness of breath, fever, dehydration, low blood pressure, a low oxygen level in the blood (hypoxia), a buildup of lactic acid in the blood (lactic acidosis), fluid in the lungs (pulmonary edema), seizures, and brain swelling can develop.
- Blood tests
A blood sample is taken to measure the precise level of aspirin in the blood. Measurement of the blood pH (amount of acid in the blood) and the level of carbon dioxide or bicarbonate in the blood also can help doctors determine the severity of poisoning. Tests are usually repeated several times during treatment to reveal whether the person is recovering.
- Activated charcoal
- Sodium bicarbonate with potassium, given by vein
- Sometimes hemodialysis
Activated charcoal is given as soon as possible and reduces aspirin absorption. For moderate or severe poisoning, fluids containing sodium bicarbonate are given by vein. Unless there is kidney damage, potassium is added to the fluid. This mixture moves aspirin from the bloodstream into the urine. If the person’s condition is worsening despite other treatments, hemodialysis (which uses an artificial kidney [dialyzer] to filter the poisons) can remove aspirin, other salicylates, and acids from the blood. Other symptoms such as fever or seizures are treated as necessary.
- American Association of Poison Control Centers; 1-800-222-1222
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|Sodium bicarbonate||No US brand name|
|ibuprofen||ADVIL, MOTRIN IB|
© 2020 Merck Sharp & Dohme Corp., a subsidiary of Merck & Co., Inc., Kenilworth, NJ, USA. Merck Manual Disclaimer